Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC

July 7, 2005Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 7, 2005, 1:49 PM EDT for Dare County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2005, 1:49 PM EDT (17:49 UTC)
Expired
Jul 7, 2005, 2:24 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 135 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 071749
SVRMHX
NCC055-071845-
/O.NEW.KMHX.SV.W.0033.050707T1749Z-050707T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
149 PM EDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUFFALO CITY...OR 7 MILES
  SOUTHWEST OF MANNS HARBOR...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANTEO AROUND 210 PM EDT...
  WANCHESE AROUND 215 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM IS PRODUCING HEAVY RAINS...AND MAY FLOOD ROADS QUICKLY. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3578 7553 3580 7558 3529 7563 3566 7571
      3570 7575 3560 7574 3556 7584 3568 7601
      3589 7599 3597 7583 3595 7580 3590 7575
      3591 7574 3622 7577 3562 7545 3523 7551
      3519 7573 3519 7575 3519 7575 3529 7551

$$

11
1 follow-up statement
000 
WWUS52 KMHX 071824
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
224 PM EDT THU JUL 7 2005

NCC055-071834-
/O.CAN.KMHX.SV.W.0033.000000T0000Z-050707T1845Z/
DARE NC-
224 PM EDT THU JUL 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR DARE COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE
WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3578 7553 3580 7558 3529 7563 3566 7571
      3570 7575 3560 7574 3556 7584 3568 7601
      3589 7599 3597 7583 3595 7580 3590 7575
      3591 7574 3622 7577 3562 7545 3523 7551
      3519 7573 3519 7575 3519 7575 3529 7551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:46 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 11:46 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1146 AM EDT THU JUL 7 2005

.SHORT TERM (REST OF TODAY)...STALLED FRONTAL BOUNDARY SITUATED
FROM EAST TO WEST OVER NORTHERN PORTIONS OF THE CWA LATE THIS
MORNING. SKIES ARE PARTLY CLOUDY OVER MUCH OF THE AREA WITH SOME
CUMULUS CLOUDS BEGINNING TO DEVELOP. TEMPERATURES ARE HEATING UP
RATHER QUICKLY ACROSS THE AREA WITH INLAND AREAS IN THE UPPER 80S
TO LOW 90S AND IMMEDIATE COASTAL LOCATIONS IN THE MID/UPPER 80S.
WITH DEWPOINTS RANGING FROM THE LOW TO MID 70S...HEAT INDICES WILL
ONCE AGAIN BE RATHER HIGH WITH 100-105 DEGREES EXPECTED THIS
AFTERNOON OVER INLAND LOCATIONS. RAISED HIGH TEMPS A FEW DEGREES
AND ADJUSTED SKY GRIDS TO ACCOUNT FOR PARTLY CLOUDY SKIES RATHER
THAN MOSTLY CLOUDY. MEANWHILE...REMNANTS OF CINDY CONTINUE TO MOVE
NORTHEAST ALONG THE SPINE OF THE APPALACHIANS WHERE A TORNADO
WATCH HAS BEEN ISSUED FOR MUCH OF WESTERN AND CENTRAL NORTH
CAROLINA FOR THIS AFTERNOON. AIRMASS ACROSS EASTERN NORTH CAROLINA
WILL BECOME VERY UNSTABLE BY LATE THIS AFTERNOON WITH FORECAST
SOUNDINGS SHOWING SOME FAIRLY STEEP LOW LEVEL LAPSE RATES OVER THE
AREA ALONG WITH CAPE VALUES BETWEEN 2000-3000 J/KG. MHX MORNING
SOUNDING SHOWING SOUTHWESTERLY UNIDIRECTIONAL FLOW BUT AS REMNANTS
OF CINDY MOVE NORTHEAST ACROSS THE STATE SHEAR WILL INCREASE OVER
THE AREA LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT MANAGE
TO DEVELOP LATE THIS AFTERNOON ACROSS THE AREA HAVE THE POTENTIAL
TO BECOME QUITE STRONG...ESPECIALLY AS WE MOVE INTO THE LATE
AFTERNOON/EVENING HOURS. ISOLATED TORNADOES CANNOT BE RULED OUT
ESPECIALLY WEST OF THE HIGHWAY 17 CORRIDOR AND JUST NORTH OF THE
SFC BOUNDARY OVER THE NORTHERN CWA WHERE LOW LEVEL HELICITY WILL
BE ENHANCED. CURRENT POP STRUCTURE IN GOOD SHAPE WITH CHANCE GOING
FOR WESTERN ZONES AND SLIGHT CHANCE OVER THE EAST.

&&

.AVIATION...VFR CONDITIONS EXPECTED MOST OF NEXT 24 HOURS. LCL MVFR
VSBY IN HZ WILL PERSIST INTO AFTN. SCT MVFR/ISOLD IFR WITH
CONVECTION THIS AFTN AND TONIGHT.

&&

.MARINE...FRONTAL ZONE STALLED W-E NEAR HAT PROGGED BY LATEST RUC
AND GFS TO LIFT N LATE THIS AFTN AND MADE ADJUSTMENTS BASED ON THIS.
WINDS WILL REMAIN AROUND 10 KTS OR LESS AND SEAS 3 FT OR LESS UNTIL
PRES GRAD TIGHTENS LATER TONIGHT INTO FRI.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ154-156-158 FROM NOON FRIDAY TO 2
     AM SATURDAY.
&&

SHORT TERM...WINGENROTH
AVIATION...VINCENT
MARINE...MERRELL
Hazardous weather outlook, Jul 7, 3:13 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
313 AM EDT THU JUL 7 2005

NCZ029-044-045-079-080-090>095-098-080715-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-
313 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL STORM CINDY WILL PASS NORTHWEST OF THE
REGION LATE TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE AFTERNOON AND CONTINUE INTO THE
NIGHT. ISOLATED TORNADOES OR DAMAGING WINDS WILL BE
POSSIBLE...ESPECIALLY WEST OF HIGHWAY 17 LATE TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AMZ130-135-150-152-154-156-158-170-NCZ046-047-081-103-104-080715-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
OUTER BANKS HYDE-
313 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 1:03 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
103 PM EDT THU JUL 7 2005

NCZ045>047-081-071915-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA
103 PM EDT THU JUL 7 2005

...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...TYRRELL...HYDE
AND MAINLAND DARE COUNTIES THROUGH 2:00 PM THIS AFTERNOON...

STRONG SLOW MOVING THUNDERSTORMS WILL PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS UP TO 45 MPH IN
WASHINGTON...TYRRELL...HYDE AND MAINLAND DARE COUNTIES THROUGH
2:00 PM THIS AFTERNOON.  TORRENTIAL RAINFALL CAN ALSO BE EXPECTED
WITH THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT
Special weather statement, Jul 7, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
149 PM EDT THU JUL 7 2005

NCZ045>047-081-072000-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA
149 PM EDT THU JUL 7 2005

...VERY STRONG THUNDERSTORMS WILL AFFECT TYRRELL...HYDE AND MAINLAND
DARE COUNTIES THROUGH 3:00 PM THIS AFTERNOON...

STRONG SLOW MOVING THUNDERSTORMS WILL PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS UP TO 50 MPH IN
TYRRELL...HYDE AND MAINLAND DARE COUNTIES THROUGH 3:00 PM THIS
AFTERNOON. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:40 PM EDTSpecial Marine WarningMHX95 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.